Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 25, NWS Wakefield, VA

July 12, 2009Northampton County, Virginia

NWS Wakefield, VA issued this tornado warning at Jul 12, 2009, 4:05 PM EDT for Northampton County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2009, 4:05 PM EDT (20:05 UTC)
Expired
Jul 12, 2009, 4:30 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

County Northampton County, VA

The radar

The Norfolk radar (KAKQ), 115 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 122005
TORAKQ
VAC131-122030-
/O.NEW.KAKQ.TO.W.0025.090712T2005Z-090712T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL NORTHAMPTON COUNTY IN EASTERN VIRGINIA...

* UNTIL 430 PM EDT

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  EASTVILLE...OR 9 MILES NORTHEAST OF CAPE CHARLES...MOVING EAST AT
  20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CENTRAL NORTHAMPTON COUNTY AT 420 PM EDT
  RURAL EASTERN NORTHAMPTON COUNTY AT 430 PM EDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

&&

LAT...LON 3735 7571 3727 7579 3728 7582 3732 7578
      3733 7582 3739 7582 3738 7586 3735 7583
      3731 7585 3728 7583 3733 7600 3744 7598
      3743 7580 3740 7577 3735 7578 3738 7572
      3739 7575 3743 7571 3742 7568
TIME...MOT...LOC 2005Z 281DEG 17KT 3737 7591

$$

SMF
1 follow-up statement
000 
WWUS51 KAKQ 122018
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT SUN JUL 12 2009

VAC131-122030-
/O.CON.KAKQ.TO.W.0025.000000T0000Z-090712T2030Z/
NORTHAMPTON VA-
418 PM EDT SUN JUL 12 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR CENTRAL
NORTHAMPTON COUNTY...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS DOPPLER RADAR INDICATED TORNADO WAS 
LOCATED NEAR MACHIPONGO...OR 11 MILES NORTHEAST OF CAPE 
CHARLES...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  RURAL EASTERN NORTHAMPTON COUNTY AT 430 PM EDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3735 7571 3727 7579 3728 7582 3732 7578
      3733 7582 3739 7582 3738 7586 3735 7583
      3731 7585 3728 7583 3733 7593 3742 7589
      3743 7580 3740 7577 3735 7578 3738 7572
      3739 7575 3743 7571 3742 7568
TIME...MOT...LOC 2018Z 281DEG 17KT 3736 7583

$$

SMF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 2:43 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 12, 2:43 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT SUN JUL 12 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE AREA TODAY...BEFORE STALLING
ACROSS SOUTHSIDE VIRGINIA TONIGHT INTO MONDAY. THE FRONT WILL PUSH
SOUTH OF THE REGION BY TUESDAY...BEFORE RETURNING NORTH AS A WARM
FRONT BY MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WX ANALYSIS DEPICTS LOW PRESSURE OVER CENTRAL QUEBEC...WITH
THE ASSOCIATED COLD FRONT EXTENDING SOUTHWEST INTO CENTRAL NEW
YORK AND EASTERN OHIO. ALOFT...WHILE UPPER LOW REMAINS OVER HUDSON
BAY...A STRONG MID/UPPER RIDGE REMAINS ANCHORED OVER THE SOUTHERN
PLAINS/TEXAS. THE RESULT LEADING TO CONTINUED NW FLOW ALOFT.

CONTINUE TO FAVOR NAM/SREF BLEND OVER THE GFS FOR TODAY...AS GFS
CONTINUES TO BE CONTAMINATED BY CONVECTIVE FEEDBACK ISSUES. FRONT
LIKELY PUSHES INTO NORTHERN ZONES BEFORE DAWN...PUSHING INTO
CENTRAL VA ZONES AFTER SR THIS MORNING BEFORE STALLING ACROSS
SOUTHERN ZONES. WL LKLY SEE SOME CLEARING IN THE MID/LATE MORNING
INTO EARLY AFTERNOON BEHIND THE FRONT ACROSS NORTHERN/CENTRAL
ZONES. LOCAL WRF/NAM/SREF ALL SHOWING ISOLATED SHRAS FIRING ALONG
AND SOUTH OF THE STALLED BOUNDARY AS EARLY AS 18-19Z...SLOWLY RIDING
SE AND BECOMING MORE NUMEROUS AS THE AFTN PROGRESSES. MLCAPE
VALUES OF 15-2K J/KG (WITH LTL/NO CAPPING INVERSION)...0-6KM SHEAR
VALUES ON THE ORDER OF 30-40KT AND MIDLVL LAPSE RATES BETWEEN 4-6
DEG C/KM AGAIN ALL LOOK SUFFICIENT FOR STORM INITIATION...AND SOME
MULTI- CELL LINES WITH A FEW STRONG TO SEVERE TSTMS LOOK LIKE A
GOOD BET. HIGHEST CVG OF SHRAS LOOKS TO BE OVER THE PENINSULA AND
SOUTHSIDE VA...COINCIDENT WITH BEST LIFT/SHEAR VALUES. WL ORIENT
SCT T WORDING LATE THIS AFTN OVER SOUTHERN TWO-THIRDS OF THE
AREA...WITH ISO WORDING NORTH OF METRO RIC (AND DRY FOR NOW OVER
MORE STABLE MD ZONES. AGAIN SIDED CLOSE TO MET GUIDANCE FOR HIGHS
TODAY...WITH HIGH TEMPS MAINLY IN UPR 80S/NR 90.

FRONT VERY SLOWLY PUSHES TO SOUTHERN ZONES TONIGHT INTO ERY MON...AND
HV ALLOWED FOR SLGT SHRA CHC OVERNIGHT AS THIS HAPPENS. SUSPICIOUS
OF GFS QPF FORECAST OVER NORTHERN ZONES GIVEN AFOREMENTIONED
CONVECTIVE FEEDBACK ISSUES UPSTREAM...AND AM INCLINED TO AGAIN SIDE
WITH DRIER NAM/SREF SOLN HERE. STAYED CLOSER TO WARMER ENVELOPE OF
MOS GUIDANCE GIVEN SIGNIFICANT SKY CVR OVER SOUTHERN ZNS. WL LKLY
SEE A FEW STRAY LOWS IN THE UPR 50S ACROSS INTERIOR EASTERN
SHORE...BUT GENERALLY LOOKING FOR EARLY MORNING LOWS MONDAY IN
THE 60S NORTH...TO NR 70 SE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
MODELS BOTH SHOW WEAK AREA OF LOW PRESSURE DEVELOPING ALONG THE
STALLED FRONT LATER MON. KEPT CWA DRY MONDAY MORNING WITH MODELS
SHOWING FRONT MAKING IT A BIT FARTHER SOUTH THAN PREVIOUSLY
ANTICIPATED. WL HOLD ON TO SLGT CHC TSTMS SOUTHERN HALF FOR THE
AFTN...AND ANTICIPATE POPS INCREASING QUICKLY MONDAY NIGHT INTO
ERY TUE AS SHORTWAVE ENERGY MOVES THROUGH. WL KEEP 20% POPS FAR
SRN VA/NC TUE AFTN. HIGHS BOTH DAYS AGAIN MAINLY IN MID/UPR 80S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FAIRLY FLAT WRLY FLOW ALOFT WILL DEVELOP AT MID LVLS OVER THE LOWER
48 LEADING TO A SPLIT FLOW PATTERN TO DVLP OVER THE ERN US. CUT OFF
LOW NEAR THE HUDSON BAY WILL CONTINUE TO STALL OUT ALLOWING FOR A
FEW DISTURBANCES AND COOLER AIR TO ROTATE AROUND THIS LOW INTO THE
GRT LKS/NEW ENGLAND RGNS THROUGH THE PERIOD. A SHRTWV AND ASSCD COLD
FRONT PUSHING OUT OF THE PAC NW WILL MOVE EASTWARD AND MEET UP AND
MERGE INTO THE UPR LVL LOW WED/THU.

MEANWHILE...A SERIES OF FAST MOVING SHRTWVS WILL EJECT ESE ALONG A
STATIONARY BOUNDARY FROM THE NRN ROCKIES...TO THE TN VLY RGN AND THE
CAROLINAS LATE WK AND INTO THE WKND.

FOR THE MOST PART OF THE PERIOD OUR CWA WILL BE BETWEEN BOTH SYSTEMS
IN A WSTRLY FLOW ALOFT (COLD AIR NORTH/BEST RAIN CHCS FURTHER
SOUTH). GENERALLY THIS PATTERN WOULD LEAD TO FAIRLY LOW CHCS OF RAIN
AND ABV NRML TEMPS FOR OUR RGN. FOLLOWING CLOSE TO THE ECMWF PATTERN
WITH THE GFS TRYING TOO HARD TO BRING COOLER AIR FURTHER SOUTH THAN
CURRENTLY ANTICIPATED NEXT WKND. IF AFOREMENTIONED SHRTWVS CAN GIVE
THE STATIONARY FRONT A BIT OF A NORTHWARD PUSH...WE COULD SEE THE
CHCS FOR RAIN IMPROVE OVER THE RGN NEXT WKND (ESP OVER SRN THIRD).
CURRENTLY HAVE LOW CHC/SLGHT POPS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
TAFS A BIT MORE TRICKY LATE THIS AFTN AND EARLY EVENING AS SHWRS
AND TSTMS TRIGGER ALONG A SLOW MOVING FRONTAL BNDRY. HV DECIDED TO
BEST DEPICT THIS IN THE TAFS BY USING A 3-4 HR TEMPO GROUP...FROM
ROUGHLY 19-23 Z FOR NRN TERMINALS...AND FROM 20-24Z FOR SRN ONES.
(WITH KECG POSSIBLY BEING AFFECTED A LITTLE LATER IN THE EVENING.)
GENERALLY KEPT ALL TERMINALS AT MFVR IN THESE TEMPO
GROUPS...THOUGH IT IS POSSIBLE FOR LOWER CATEGORIES IN ANY OF THE HEAVIER
SHWRS.

OTHER THAN THE POSSIBLE CONVECTION THIS AFTN/EARLY EVENING...
GENLY/PREVAILING VFR CONDS NEXT SVRL DAYS. THIS WKNG FNTL BNDRY
WILL SLIDE ACRS THE RGN LTR THIS EVENING...AND THEN REMAIN JUST
SOUTH OF THE FORECAST AREA THRU TUE...BEFORE RETURNING NWRD AS A
WARM FRONT BY MIDWEEK.

&&

.MARINE...
A FRONTAL BNDRY WILL DROP S OF THE WATERS OVERNIGHT TONIGHT
ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. DO NOT
ANTICIPATE ANY LONG FUSED (SMALL CRAFT) HEADLINES...BUT CERTAINLY
CAN EXPECT SPECIAL MARINE WARNINGS AND MARINE STATEMENTS WITH ANY
OF THE STRONGER THUNDERSTORMS.

WEAK SFC HI PRES MVS OVR THE WTRS LATE TNGT THROUGH
MIDWEEK...RESULTING IN VARYING WND DRCTN...AND AVG SPDS AOB 10 KT.
SSW WNDS BY WED AFTN INTO THU AHD OF NEXT CDFNT...W/ SPDS GRDLY
INCRSG (BUT AT THIS TIME...XPCTD TO RMN BLO SCA MOST PLCS).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...MAM
LONG TERM...CCW
AVIATION...SMF
MARINE...SMF
Hazardous weather outlook, Jul 12, 8:52 AM EDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
852 AM EDT SUN JUL 12 2009

ANZ630-650-652-MDZ021>025-VAZ048-049-061>064-069-072>078-085-099-
131300-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-MIDDLESEX-ACCOMACK-
852 AM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ631>633-654-656-658-NCZ012>017-030>032-102-VAZ060-065>068-070-071-
079>084-086>098-100-131300-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-
HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
852 AM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE
NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HURLEY

In the hours before

Special weather statement, Jul 12, 3:18 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
318 PM EDT SUN JUL 12 2009

VAZ064-073>076-122015-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-RICHMOND VA-WESTMORELAND VA-
318 PM EDT SUN JUL 12 2009

...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHERN MIDDLE PENINSULA
AND WESTERN NORTHERN NECK...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 12 MILES WEST OF MILFORD TO 10
MILES SOUTHEAST OF MILFORD...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  CHAMPLAIN AROUND 340 PM EDT...
  COLONIAL BEACH AROUND 410 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Local storm report, Jul 12, 3:28 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     2 SSE MOLLUSK           37.70N 76.52W
07/12/2009                   LANCASTER          VA   TRAINED SPOTTER

            WALNUT TREES DOWN

0240 PM     TSTM WND DMG     1 SW LIVELY             37.77N 76.53W
07/12/2009                   LANCASTER          VA   TRAINED SPOTTER

            FULL SIZE PINE TREES DOWN

&&

LALEXAND
Special weather statement, Jul 12, 3:28 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT SUN JUL 12 2009

MDZ023-VAZ099-100-122045-
ACCOMACK VA-NORTHAMPTON VA-SOMERSET MD-
328 PM EDT SUN JUL 12 2009

...STRONG THUNDERSTORMS MOVING INTO ACCOMACK...NORTHAMPTON AND
SOMERSET COUNTIES ON THE EASTERN SHORE...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES WEST OF CRISFIELD TO 19 MILES
SOUTHWEST OF EXMORE...OR FROM 12 MILES NORTHEAST OF FAIR PORT TO 10
MILES SOUTHEAST OF GWYNNS ISLAND...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  EXMORE AROUND 410 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, Jul 12, 3:46 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT SUN JUL 12 2009

NCZ012-013-VAZ087-092-122045-
GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
346 PM EDT SUN JUL 12 2009

...STRONG THUNDERSTORM MOVING ALONG THE VIRGINIA NORTH CAROLINA
BORDER...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BOYKINS...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...LITTLE TEXAS...AND...
MARGARETTSVILLE AT 350 PM EDT...BRANCHVILLE AT 410 PM
EDT...BOYKINS...AND...SHILOH AT 420 PM EDT...SEVERN AT 425 PM
EDT...NEWSOMS AT 435 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Jul 12, 3:55 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT SUN JUL 12 2009

VAZ091-094-122100-
NEWPORT NEWS/HAMPTON VA-YORK VA-
355 PM EDT SUN JUL 12 2009

...STRONG THUNDERSTORM MOVING ACROSS THE CITIES OF HAMPTON AND
POQUOSON...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMPTON...MOVING EAST AT 25 MPH.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN
INDOORS UNTIL THE STORM HAS PASSED.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE BRIEF PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

LEWITSKY
Local storm report, Jul 12, 3:59 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     MORATTICO               37.80N 76.61W
07/12/2009                   LANCASTER          VA   LAW ENFORCEMENT

            WINDS ESTIMATED 60-70 MPH. SEVERAL TREES DOWN ACROSS
            ROADS AND ON HOUSES.

0235 PM     HAIL             MORATTICO               37.80N 76.61W
07/12/2009  E1.00 INCH       LANCASTER          VA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL.

0240 PM     TSTM WND DMG     1 SW LIVELY             37.77N 76.53W
07/12/2009                   LANCASTER          VA   TRAINED SPOTTER

            FULL SIZE PINE TREES DOWN

0240 PM     TSTM WND DMG     2 SSE MOLLUSK           37.70N 76.52W
07/12/2009                   LANCASTER          VA   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWN. TREES DOWN ON SEVERAL HOUSES.
            POWERLINES DOWN. TOMATO CANNERY COLLAPSED.

0245 PM     TSTM WND DMG     2 N WEEMS               37.68N 76.45W
07/12/2009                   LANCASTER          VA   TRAINED SPOTTER

            SEVERAL TREES DOWN DUE TO 60 TO 70 MPH ESTIMATED WIND
            GUSTS.

0250 PM     TSTM WND DMG     5 W KILMARNOCK          37.70N 76.48W
07/12/2009                   LANCASTER          VA   AMATEUR RADIO

            STATE TROOPER REPORTED QUARTER SIZE HAIL AND TREES DOWN
            ALONG ROUTE 17.

&&

SONIAMF

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:13 PM EDTSevere Thunderstorm WarningAKQEssex, Lancaster, Middlesex, Northumberland, Richmond47 min
Jul 12, 2:16 PM EDTSpecial Marine WarningAKQ89 min
Jul 12, 2:40 PM EDTSpecial Marine WarningAKQ95 min
Jul 12, 2:48 PM EDTSevere Thunderstorm WarningAKQLancaster, Mathews, Middlesex, Northumberland42 min
Jul 12, 3:23 PM EDTSpecial Marine WarningAKQ2 hr
Jul 12, 4:21 PM EDTSevere Thunderstorm WarningAKQSouthampton39 min
Jul 12, 4:39 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, King and Queen, Mathews, York51 min
Jul 12, 4:40 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Suffolk50 min
Jul 12, 4:43 PM EDTSpecial Marine WarningAKQ2 hr
Jul 12, 4:56 PM EDTTornado WarningAKQGloucester, Mathews, York34 min
Jul 12, 5:13 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Portsmouth, City of Virginia Beach33 min
Jul 12, 5:22 PM EDTSpecial Marine WarningAKQ53 min
Jul 12, 5:28 PM EDTSevere Thunderstorm WarningAKQYork, City of Hampton, City of Poquoson32 min
Jul 12, 5:29 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Portsmouth, City of Virginia Beach29 min
Jul 12, 5:33 PM EDTSevere Thunderstorm WarningAKQLunenburg, Nottoway42 min
Jul 12, 5:38 PM EDTSpecial Marine WarningAKQ97 min
Jul 12, 5:56 PM EDTSevere Thunderstorm WarningAKQLunenburg, Nottoway, Prince Edward39 min
Jul 12, 6:09 PM EDTSpecial Marine WarningAKQ2 hr
Jul 12, 6:23 PM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Nottoway22 min
Jul 12, 7:57 PM EDTSpecial Marine WarningAKQ35 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.